University of Hertfordshire

From the same journal

By the same authors

Documents

View graph of relations
Original languageEnglish
Article numberbjgp18X699101
Pages (from-to)e711-e717
JournalBritish Journal of General Practice
Journal publication dateOct 2018
Volume68
Issue675
DOIs
Publication statusPublished - Oct 2018

Abstract

Background Polypharmacy is common among older adults, with increasing numbers also using prescription drugs with herbal medicinal products (HMPs) and dietary supplements. There is no reliable evidence from the UK on concurrent use of HMPs and dietary supplements with prescription drugs in older adults. Aim To establish prevalence of concurrent prescription drugs, HMPs, and dietary supplements among UK community-dwelling older adults and identify potential interactions. Design and setting Cross-sectional survey of older adults registered at two general practices in South East England. Method A questionnaire asking about prescription medications, HMPs, and sociodemographic information was posted to 400 older adults aged ≥65 years, identified as taking ≥1 prescription drug. Results In total 155 questionnaires were returned (response rate = 38.8%) and the prevalence of concurrent HMPs and dietary supplements with prescriptions was 33.6%. Females were more likely than males to be concurrent users (43.4% versus 22.5%; P = 0.009). The number of HMPs and dietary supplements ranged from 1 to 8, (mean = 3, median = 1; standard deviation = 1.65). The majority of concurrent users (78.0%) used dietary supplements with prescription drugs. The most commonly used dietary supplements were cod liver oil, glucosamine, multivitamins, and Vitamin D. Others (20.0%) used only HMPs with prescription drugs. Common HMPs were evening primrose oil, valerian, and Nytol Herbal® (a combination of hops, gentian, and passion flower). Sixteen participants (32.6%) were at risk of potential adverse drug interactions. Conclusion GPs should routinely ask questions regarding herbal and supplement use, to identify and manage older adults at potential risk of adverse drug interactions.

Notes

© British Journal of General Practice

ID: 15024390